Alert archive / California / Red Flag Warnings in 2014

Red Flag Warning 31, NWS Medford, OR

September 15, 2014Siskiyou County, California

NWS Medford, OR issued this red flag warning at Sep 15, 2014, 3:33 PM PDT for Siskiyou County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2014, 3:33 PM PDT (22:33 UTC)
Expired
Sep 15, 2014, 9:00 PM PDT
In force
5 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2626 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WWUS86 KMFR 152233
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
333 PM PDT MON SEP 15 2014

.GUSTY WINDS AND LOW RELATIVE HUMIDITY ARE EXPECTED TO RESULT IN
CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AFTERNOON AND EVENING
IN MODOC NATIONAL FOREST.

CAZ281-160400-
/O.NEW.KMFR.FW.W.0031.140915T2233Z-140916T0400Z/
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-
333 PM PDT MON SEP 15 2014

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE
WEATHER ZONE 281...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* AFFECTED AREA: FIRE WEATHER ZONE 281. 

* WIND...SOUTH 20 TO 30 MPH WITH GUSTS 30 TO 40 MPH.

* HUMIDITY...10 TO 20 PERCENT.

* IMPACTS...THE COMBINATION OF THESE GUSTY WINDS AND LOW RELATIVE
  HUMIDITIES ON CRITICALLY DRY FUELS WILL RESULT IN RAPID FIRE
  GROWTH DURING THIS TIME PERIOD.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO
SPREAD VERY RAPIDLY.

&&

$$

CAZ284-285-161045-
/O.CON.KMFR.FW.A.0029.140917T1900Z-140918T0400Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
333 PM PDT MON SEP 15 2014

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 284 AND 285...

* AFFECTED AREA: FIRE WEATHER ZONES 285 AND 284 

* WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH.

* HUMIDITY...12 TO 17 PERCENT.

* IMPACTS...THE COMBINATION OF THESE GUSTY WINDS AND LOW 
  RELATIVE HUMIDITIES ON CRITICALLY DRY FUELS WILL RESULT IN THE 
  POSSIBILITY OF RAPID FIRE GROWTH DURING THIS TIME PERIOD.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

BTL

VISIT US AT WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
282 
WWUS86 KMFR 160359
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
859 PM PDT MON SEP 15 2014

CAZ281-160500-
/O.EXP.KMFR.FW.W.0031.000000T0000Z-140916T0400Z/
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-
859 PM PDT MON SEP 15 2014

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE
WEATHER ZONE 281...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING. 

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

$$

CAZ284-285-161600-
/O.CON.KMFR.FW.A.0029.140917T1900Z-140918T0400Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
859 PM PDT MON SEP 15 2014

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 284 AND 285...

* AFFECTED AREA: FIRE WEATHER ZONES 285 AND 284

* WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH.

* HUMIDITY...12 TO 17 PERCENT.

* IMPACTS...THE COMBINATION OF THESE GUSTY WINDS AND LOW 
  RELATIVE HUMIDITIES ON CRITICALLY DRY FUELS WILL RESULT IN 
  THE POSSIBILITY OF RAPID FIRE GROWTH DURING THIS TIME PERIOD.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 15, 3:19 PM PDT, 14 minutes earlier.

Area forecast discussion, Sep 15, 3:19 PM PDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
319 PM PDT MON SEP 15 2014

.DISCUSSION...A HIGH PRESSURE RIDGE IS PUSHING EAST OF OREGON AND
CALIFORNIA WHILE A TROUGH MOVES NORTH OVER THE OREGON OFFSHORE
WATERS. AS A RESULT, GUSTY SOUTHERLY WINDS HAVE DEVELOPED IN THE
SHASTA VALLEY WITH PEAK GUSTS TO 40 MPH AND ACROSS THE EAST SIDE WITH
PEAK GUSTS TO 30 MPH. WIND SPEEDS WILL BEGIN TO DIMINISH AROUND 8
PM. THERE IS ALSO SCATTERED COVERAGE OF CUMULUS CLOUDS PRIMARILY
EAST OF THE CASCADES. THE AREA FROM MODOC AND LAKE COUNTIES INTO
HARNEY COUNTY HAS THE HIGHEST PROBABILITY OF AN ISOLATED
THUNDERSTORM DEVELOPING LATE THIS AFTERNOON INTO THIS EVENING.
BUT, WEAK INSTABILITY WILL BE PRESENT OVER MUCH OF THE AREA WITH A
SLIGHT CHANCE OF A THUNDERSTORM. ANY STORMS WILL MOVE QUICKLY TO
THE NORTH AT 20 TO 25 MPH AND PRODUCE VERY LITTLE OR NO RAINFALL.

THE AIR MASS OVER OUR AREA WILL STABILIZE LATE THIS EVENING WITH
SHORTWAVE RIDGING OFFSHORE TO EXTEND INTO OREGON ON TUESDAY. THIS
CHANGE IN THE PATTERN WILL START A COOLING TREND AND RESULT IN
BREEZY AFTERNOON SHASTA VALLEY AND EAST SIDE WINDS. WIND SPEEDS
WILL NOT BE AS STRONG AS THEY ARE THIS AFTERNOON, WITH WIND GUSTS
OF 25 TO 30 MPH.

THE COOLING WILL BE MORE NOTICEABLE ON WEDNESDAY WITH AN INCREASE
IN CLOUDS IN THE MORNING AHEAD OF A COLD FRONT DURING THE
AFTERNOON AND EVENING. THIS FRONT WILL BRING A SLIGHT CHANCE TO
CHANCE OF SHOWERS...MAINLY FROM THE CASCADES WESTWARD WITH THE
HIGHEST PROBABILITY AT THE COAST AND OVER THE HIGHER TERRAIN WEST
OF INTERSTATE 5. WEAK INSTABILITY INDICATED IN THE 12Z GFS AND
SREF ALSO SUPPORTS CONTINUING THE MENTION OF A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS FOR EASTERN DOUGLAS COUNTY TO
THE VICINITY OF CRATER LAKE.  ANOTHER RESULT OF THE FRONT WILL BE
AN INCREASE IN SOUTHERLY WINDS, STRONGEST OVER THE HIGHER TERRAIN,
IN THE SHASTA VALLEY, AND ACROSS THE EAST SIDE.

A BROAD UPPER LEVEL TROUGH WILL FOLLOW LATE WEDNESDAY NIGHT INTO
THURSDAY WITH ADDITIONAL COOLING AND AN INCREASE IN MOISTURE AT
THE LOWER AND MID LEVELS OF THE ATMOSPHERE. THE RESULT WILL BE A
SLIGHT CHANCE TO CHANCE OF SHOWERS ACROSS A WIDER SWATH OF THE
AREA, INCLUDING THE EAST SIDE. ALL-IN-ALL THE PRECIPITATION
AMOUNTS BETWEEN WEDNESDAY AFTERNOON AND THURSDAY EVENING ARE
EXPECTED TO BE MEAGER WITH FEW AREAS RECEIVING MORE THAN A TENTH
OF AN INCH AND MANY INLAND AREAS RECEIVING ONLY A SMATTERING OF
VIRGA AND SPRINKLES.

A STRONG MARINE PUSH WILL FOLLOW LATE THURSDAY NIGHT WITH LOW
CLOUDS SPREADING FROM THE COAST INTO THE UMPQUA BASIN BEFORE
GRADUALLY DISSIPATING DURING FRIDAY. OTHERWISE, THERE WILL BE A
SUBSTANTIAL DECREASE IN CLOUD COVER AND A FEW DEGREES OF WARMING
ABOVE THE READINGS OF THURSDAY AS A HIGH PRESSURE RIDGE CENTERED
OFFSHORE FROM NORTHERN CALIFORNIA NUDGES INTO THE PACIFIC NORTHWEST.

LAST NIGHT'S SUITE OF MODEL DATA WAS IN DISAGREEMENT ON THE
FORECAST FOR THE WEEKEND AND EARLY NEXT WEEK. THE 12Z ECMWF AND
12Z GFS EACH TRENDED TOWARD THE OTHER AND HAVE ALLOWED CONFIDENCE
IN THE EXTENDED FORECAST TO INCREASE TO A MODERATE LEVEL.
THE MAIN SOURCE OF DISAGREEMENT WAS ON THE TRACK OF THE BROAD
UPPER LOW THAT WILL BE OVER OUR AREA ON THURSDAY THEN TRACK
SOUTHEAST INTO NEVADA ON FRIDAY. THE GFS HAD BEEN VERY PROGRESSIVE
AND INDICATED MODERATE TO STRONG RIDGING FOR THE WEST COAST, WHILE
THE ECMWF RETROGRADED AND CUT OFF THE LOW OVER CENTRAL CALIFORNIA
WITH THE POTENTIAL FOR A SUBSTANTIAL INCREASE IN MOISTURE AND
INSTABILITY. THE NEW, FAVORED SOLUTION RETROGRADES THE LOW FARTHER
TO THE SOUTH IN THE VICINITY OF SAN DIEGO. THIS WOULD KEEP THE
MOISTURE AND INSTABILITY OVER ARIZONA, SOUTHERN NEVADA, AND UTAH
AND ALLOW RIDGING TO BUILD ACROSS OUR AREA FOR A WARMING AND
DRYING TREND DURING THE WEEKEND THAT MAY CONTINUE INTO MONDAY.

&&

.AVIATION...BASED ON THE 15/18Z TAF CYCLE...
AT THE COAST- LOCALLY PERSISTENT STRATUS AND FOG WITH IFR CIGS AND
VIS ARE HUGGING THE COAST AND WILL PERSIST INTO THE AFTERNOON WITH A
BRIEF BREAK POSSIBLE AROUND 21Z BEFORE RETURNING LATE THIS AFTERNOON
AND EARLY THIS EVENING AND PERSISTING THROUGH THE NIGHT. CIG/VIS
PROBABLY WON'T BE AS LOW AT THE AIR FIELDS TONIGHT DUE TO SOME
COOLING AT THE TOP OF THE MARINE LAYER. AREAS OF MOSTLY VFR SMOKE
WILL AFFECT MUCH OF WESTERN SISKIYOU COUNTY AND NORTH INTO JACKSON
AND JOSEPHINE COUNTIES. SMOKE IS LIKELY TO BE MORE SUBSTANTIAL- IN
THE MVFR TO IFR RANGE- NEAR THE FIRE POINT SOURCES NEAR HAPPY CAMP
AND ONION MOUNTAIN. ELSEWHERE, VFR CONDITIONS ARE EXPECTED TO
CONTINUE. A LOW OFFSHORE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS
THIS AFTERNOON AND EVENING, MAINLY ACROSS MODOC, LAKE, AND
SOUTHEASTERN KLAMATH COUNTIES. ANY THUNDERSTORMS ARE EXPECTED TO BE
FAST MOVING FROM SOUTH TO NORTH AROUND 20-30 MPH WITH GUSTY WINDS IN
AND NEAR THEM. BTL

&&

.MARINE...UPDATED 300 PM PDT MON 15 SEP 2014...
A WEAK LOW JUST OFFSHORE WILL MOVE NORTHWARD AND AWAY FROM THE
FORECAST AREA TODAY AND TONIGHT. THEN ANOTHER LOW WILL APPROACH THE
WATERS FROM THE SOUTHWEST ON TUESDAY AND WEDNESDAY. SOUTH WINDS WILL
PEAK LATE TODAY INTO TUESDAY AFTERNOON WITH THE FIRST LOW...WITH
SOUTH TO SOUTHEAST WINDS CONTINUING TUESDAY THROUGH THURSDAY. AFTER A
SLIGHT DECREASE IN WIND SPEEDS WEDNESDAY MORNING...SOUTH WINDS
WILL PEAK AGAIN WEDNESDAY AFTERNOON WITH THE SECOND LOW. SEAS
WILL GRADUALLY INCREASE THIS AFTERNOON THROUGH WEDNESDAY AND THEN
REMAIN AROUND 7 FEET WEDNESDAY INTO WEDNESDAY NIGHT. WINDS
AND SEAS WILL LOWER THURSDAY AS HIGH PRESSURE BUILDS
OFFSHORE. NORTHERLY WINDS MAY RISE TO SMALL CRAFT ADVISORY LEVELS
FRIDAY AFTERNOON AND EVENING WITH STEEP SEAS
POSSIBLE AS WELL.  SK/BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR CAZ284-285.

PACIFIC COASTAL WATERS...NONE.

DW/MND/BTL

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:46 PM PDTFire Weather WatchMFRModoc, Siskiyou23 hr

Nearby

Red Flag Warnings in California, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.